Alert archive / California / Winter Storm Warnings in 2008

Winter Storm Warning 3, NWS Las Vegas, NV

January 28, 2008Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Jan 28, 2008, 4:29 AM PST for Inyo County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 4:29 AM PST (12:29 UTC)
Expired
Jan 28, 2008, 10:00 AM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KVEF 281233
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 AM PST MON JAN 28 2008

CAZ519-521-281800-
/O.EXP.KVEF.WS.W.0002.000000T0000Z-080128T1200Z/
/O.NEW.KVEF.WS.W.0003.080128T1229Z-080128T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
430 AM PST MON JAN 28 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WARNING FOR THE EAST SLOPES OF THE SOUTHERN SIERRA AND WHITE
MOUNTAINS...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING.

SNOW WILL CONTINUE EARLY THIS MORNING THEN BEGIN TO TAPER OFF.
ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED.
ALSO...STRONG AND GUSTY SOUTHWEST TO WEST WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW.

$$

CAZ522-281330-
/O.EXP.KVEF.WS.W.0002.000000T0000Z-080128T1200Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE...TECOPA
430 AM PST MON JAN 28 2008

...WINTER STORM WARNING HAS EXPIRED...

THE WINTER STORM WARNING IS NO LONGER IN EFFECT FOR THE MOUNTAINS
AROUND DEATH VALLEY NATIONAL PARK. NO ADDITIONAL SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED TODAY.

$$

NVZ014-015-018-019-281330-
/O.EXP.KVEF.SN.Y.0007.000000T0000Z-080128T1200Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...
THE TOWN OF MT CHARLESTON
430 AM PST MON JAN 28 2008

...SNOW ADVISORY HAS EXPIRED...

THE SNOW ADVISORY IS NO LONGER IN EFFECT FOR THE HIGHER TERRAIN OF 
SOUTHERN NEVADA. SCATTERED SNOW SHOWERS WILL CONTINUE TODAY BUT 
SIGNIFICANT ACCUMULATIONS ARE NO LONGER EXPECTED.

$$

JGA
1 follow-up statement
000 
WWUS45 KVEF 281807
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PST MON JAN 28 2008


CAZ519-521-281915-
/O.EXP.KVEF.WS.W.0003.000000T0000Z-080128T1800Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1007 AM PST MON JAN 28 2008

...WINTER STORM WARNING HAS EXPIRED...

THE WINTER STORM WARNING IS NO LONGER IN EFFECT FOR THE EASTERN
SIERRA SLOPES AND THE WHITE MOUNTAINS OF INYO COUNTY.

THE HEAVY SNOWFALL IN THE MOUNTAINS OF INYO COUNTY HAS TAPERED
OFF THIS MORNING AND ALTHOUGH SNOW SHOWERS WILL BE SEEN THROUGH
THE DAY...ADDITIONAL HEAVY ACCUMULATIONS ARE NO LONGER EXPECTED.

SNOWFALL REPORTS FROM A SPOTTER IN ASPENDELL SHOW THAT UPWARDS TO
13 INCHES OF SNOW FELL DURING THE DAY ON SUNDAY AND OVERNIGHT.

ALTHOUGH THE WINTER STORM WARNING HAS EXPIRED...GUSTY WINDS WILL
STILL CREATE AREAS OF BLOWING AND DRIFTING SNOW THROUGH THIS
AFTERNOON. PERSONS LIVING OR PLANNING TRAVEL IN THE AREA SHOULD
CONTINUE TO USE CAUTION THROUGH THE DAY. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 1:10 AM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 28, 1:10 AM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 AM PST MON JAN 28 2008

.SYNOPSIS...A STRONG STORM OFF THE CENTRAL CALIFORNIA COAST WILL
MOVE INLAND THE REST OF TONIGHT AS ANOTHER STORM RAPIDLY DROPS
SOUTH ALONG THE WEST COAST. THESE TWO STORMS WILL ALLOW FOR
SCATTERED SHOWERS TO CONTINUE OVER MUCH OF THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH TODAY. LOCALLY GUSTY WINDS WILL
ALSO BE SEEN AS THESE SYSTEMS MOVE ACROSS THE AREA. A BRIEF DRYING
TREND WILL BE SEEN TUESDAY BEFORE ANOTHER STORM MOVES OVER THE
AREA ON WEDNESDAY.
&&

.UPDATE...A FORECAST UPDATE WAS SENT TO BRING HEADLINES CURRENT
WITH THE LATEST WATCHES...WARNINGS AND ADVISORIES.
&&

.PREV DISCUSSION.../ISSUED 315 PM PST SUN JAN 27 2008/

.SHORT TERM...A VERY COMPLEX PATTERN TO REMAIN OVER THE CWA THROUGH
THE NEXT 24 TO 36 HOURS WITH RESULT BEING FAIRLY LOW CONFIDENCE IN
THE OVERALL FORECAST. PLUME OF SUBTROPICAL MOISTURE VERY SLOW TO
SHIFT EAST WITH RAIN SLOWLY TAPERING OFF ACROSS MOHAVE COUNTY. DRY
SLOT THEN OVER MUCH OF THE CWA CURRENTLY...SLOWLY FILLING FROM THE
WEST AS UPPER TROUGH OFF THE CENTRAL CALIFORNIA COAST EJECTS TO THE
NORTHEAST AS NEXT SHORT WAVE DROPS SOUTH. MAIN EFFECT FROM THE LOW
EJECTING THIS EVENING WILL BE HEAVY SNOW OVER THE SOUTHERN SIERRA
THROUGH THE EARLY EVENING...BUT COOL POOL ALOFT/DECREASE STABILITY
CWA WIDE TO ALLOW FOR MENTION OF THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS. AT THE SAME TIME SURFACE GRADIENTS/SOUTHWEST FLOW
ALOFT TO PRODUCE LOCAL WINDY CONDITIONS AND HAVE ISSUED A WIND
ADVISORY FOR THOSE AREAS. SOUTHWEST FLOW ALOFT OVERNIGHT WITH
TRAILING FEATURE OF THE UPPER LOW TO ALSO KEEP SHOWERS GOING...WITH
OROGRAPHIC FAVORED AREAS BEING HIT THE HARDEST WITH POPS OVERNIGHT.
HOWEVER IT APPEARS THAT ONLY WINTER STORM CRITERIA THAT WILL BE MET
IS THE SOUTHERN SIERRA...THUS HAVE DOWNGRADED THE REMAINING AREAS TO
A SNOW ADVISORY FOR TONIGHT. AS LOW EJECTS AND NEXT SHORTWAVE DROPS
SOUTH...NMM 4KM SHOWING BOTH THE SOUTHERN SIERRA/LEE SIDE OF THE
SPRING MOUNTAINS TO HAVE THE POSSIBILITY OF DOWNSLOPE WINDS FROM
ABOUT 09Z-23Z MONDAY. DUE TO DOWNSLOPE NATURE HAVE MODIFIED THE
TIMING OF THE THE HIGH WIND WATCH FOR THESE AREAS BUT WILL LEAVE IN
PLACE. WITH THE SECONDARY SYSTEM SHIFTING OVER THE AREA...
INSTABILITY SHOWERS TO CONTINUE THROUGH MUCH OF MONDAY BEFORE DRYING
MONDAY NIGHT INTO TUESDAY UNDER NORTHWEST FLOW ALOFT. NEXT SHORTWAVE
HOWEVER TO THEN DROPS SOUTH OVER THE WESTERN STATES AND BRING A
CHANCE OF SHOWERS ONCE AGAIN TO THE CENTRAL NEVADA MOUNTAINS TUESDAY
NIGHT. ADDITIONAL CONCERN TONIGHT ARE THE WINDS. IF THE WINDS
DROP OFF LOW LEVEL MOISTURE IS READILY AVAILABLE FOR THE POSSIBILITY
OF WIDESPREAD FOG OVERNIGHT. THIS IS NOT ADDRESSED IN FORECAST AS
BASIS IS ENOUGH MIXING TO KEEP STAGNANT SURFACE CONDITIONS FROM
FORMING...AND LATER SHIFTS WILL NEED TO MONITOR CLOSELY. WITH THE
CONTINUED UNSETTLED PATTERN THROUGH THE FIRST OF THE WEEK...WILL
CONTINUE TO KEEP DAYTIME TEMPS BELOW NORMAL.

.LONG TERM...DUE TO ONGOING WEATHER...ONLY A CURSORY LOOK AT THE
EXTENDED GRIDS TODAY. OVERALL...LITTLE CHANGE IS FORECAST TO THE
LARGE SCALE WEATHER PATTERN WITH STRONG HIGH PRESSURE ANCHORED OFF
THE WEST COAST AND SYSTEMS SLIDING DOWN THE FRONT SIDE OF THE RIDGE
INTO THE GREAT BASIN. THE FIRST SYSTEM PASSES THROUGH THE AREA
WEDNESDAY BRINGING A CHANCE OF RAIN/SNOW TO THE AREA AND GUSTY
WINDS. WEAK RIDGING EARLY THURSDAY BEFORE THE NEXT SYSTEM PASSES
NORTH OF THE AREA LATER THURSDAY INTO FRIDAY. WIND SHOULD BE THE
ONLY CONCERN WITH THIS ONE AS PRECIP FORECAST TO STAY NORTH. ANOTHER
POTENTIAL SYSTEM LATE NEXT WEEKEND BRINGS ANOTHER CHANCE OF SHOWERS
AND GUSTY WINDS. THIS PATTERN POINTS TO COOL CONDITIONS WITH BELOW
NORMAL TEMPERATURES INTO AT LEAST NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...LOWER CEILINGS HAVE ERODED AHEAD OF
INCOMING TROUGH AND SCATTERED 3000-5000 FT CLOUDS EXPECTED OVER THE
NEXT COUPLE OF HOURS. CLOUDS WITH CEILINGS FROM 4-6KFT RAPIDLY
INCREASING TO THE WEST AND WILL INCREASE CLOUD COVER ONCE AGAIN BY
LATE THIS AFTERNOON. RAIN SHOWERS ARE POSSIBLE OVERNIGHT WITH A
SLIGHT RISK FOR THUNDERSTORMS WITHIN THE LAS VEGAS VALLEY. WINDS ARE
ALSO EXPECTED TO INCREASE LATE AFTERNOON BECOMING SOUTH 10 TO 15 KTS.
MUCH STRONGER WINDS DEVELOP OVERNIGHT BECOMING SOUTHWEST 20-25 KNOTS
WITH GUSTS TO 40 KNOTS. STRONG WINDS EXPECTED FOR MUCH OF THE DAY
MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLOUDS WITH CEILING GENERALLY RANGING FROM 3-6KFT OVER
THE AREA THROUGH THE REST OF THE AFTERNOON AND OVERNIGHT OBSCURING
MTN TOPS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
TONIGHT WITH STRONG WINDS DEVELOPING. WIDESPREAD SOUTH TO SOUTHWEST
WINDS IN EXCESS OF 20 KTS EXPECTED WITH GUSTS OVER 40 KTS.
MECHANICAL TURBULENCE AND MOUNTAIN WAVE ACTIVITY WILL ACCOMPANY THE
STRONG WINDS. CONDITIONS ARE EXPECTED TO IMPROVE FROM WEST TO EAST
LATE MONDAY.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ017>020.
     SNOW ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR NVZ014-015-
     018-019.
     WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR NVZ014-015.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR CAZ519>521.
     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ519-521-522.
     WIND ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR CAZ523-524.
     HIGH WIND WATCH FROM 4 AM PST EARLY THIS MORNING THROUGH THIS
     AFTERNOON FOR CAZ522>524.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 27, 5:46 AM PST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PST SUN JAN 27 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-280800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PST SUN JAN 27 2008 /646 AM MST SUN JAN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR PACIFIC STORM WILL AFFECT THE ENTIRE AREA TODAY WITH
VALLEY RAIN AND MOUNTAIN SNOW. WINTER STORM WARNINGS ARE IN EFFECT
TODAY FOR MANY OF THE HIGHER ELEVATION AREAS...AND FLASH FLOOD
WATCHES ARE IN EFFECT FOR PORTIONS OF THE DESERTS. PLEASE REFER TO
PRODUCTS RNOWSWVEF AND RNOFFAVEF FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WATCHES ARE IN EFFECT FOR MUCH OF SOUTHEAST CALIFORNIA
AND PORTIONS OF SOUTHERN NEVADA BEGINNING EARLY MONDAY MORNING AND
CONTINUING THROUGH MONDAY EVENING. PLEASE REFER TO PRODUCT
RNONPWVEF FOR MORE DETAILS. AS THE MAIN STORM MOVES AWAY
MONDAY...SNOW SHOWERS WILL PERSIST...ESPECIALLY IN THE MOUNTAIN
AREAS. STRONG WINDS WILL ALSO RESULT IN BLOWING AND DRIFTING SNOW.
AFTER A LULL TUESDAY...ANOTHER STORM WILL AFFECT THE AREA ON
WEDNESDAY...BUT IT IS EXPECTED TO BE MUCH WEAKER THAN THE CURRENT
STORM. YET ANOTHER STORM MAY ARRIVE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jan 27, 10:55 PM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 PM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST RED ROCK CANYON         36.14N 115.45W
01/27/2008  M65 MPH          CLARK              NV   MESONET

            RED ROCK RAWS

&&

JJACQUES
Local storm report, Jan 28, 2:40 AM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 AM PST MON JAN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 1 W MERCURY             36.67N 116.02W
01/28/2008  M58 MPH          NYE                NV   MESONET

&&

JJACQUES
Local storm report, Jan 28, 3:39 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 AM PST MON JAN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     NON-TSTM WND GST 1 W MERCURY             36.67N 116.02W
01/28/2008  M65 MPH          NYE                NV   ASOS

            KDRA ASOS

&&

JJACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:14 PM PSTWind AdvisoryVEFInyo, San Bernardino26 hr
Jan 27, 9:47 PM PSTHigh Wind WarningVEFInyo, San Bernardino20 hr

Nearby

Winter Storm Warnings in California, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.